Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 65, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 12, 2005, 6:53 PM EDT for Lee County, Virginia. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2005, 6:53 PM EDT (22:53 UTC)
- Expired
- May 12, 2005, 7:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Lee County, VA
The radar
The Knoxville radar (KMRX), 68 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.9 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 1816 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 122254 SVRMRX VAC105-122345- /O.NEW.KMRX.SV.W.0065.050512T2253Z-050512T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 653 PM EDT THU MAY 12 2005 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LEE COUNTY IN SOUTHWEST VIRGINIA THIS INCLUDES THE CITY OF JONESVILLE * UNTIL 745 PM EDT * AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14 MILES NORTHWEST OF JONESVILLE...OR NEAR HARLAN...AND MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES SOUTHWEST OF PENNINGTON GAP BY 730 PM EDT JONESVILLE BY 735 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3685 8301 3670 8336 3660 8325 3668 8293 $$ MJB
2 follow-up statements
000
WWUS54 KMRX 122320
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
720 PM EDT THU MAY 12 2005
VAC105-122345-
/O.CON.KMRX.SV.W.0065.000000T0000Z-050512T2345Z/
LEE VA-
720 PM EDT THU MAY 12 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 PM EDT FOR LEE
COUNTY...
AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ROSE HILL...OR ABOUT 6 MILES SOUTHWEST OF JONESVILLE...
MOVING SOUTHEAST AT 10 MPH.
LAT...LON 3685 8301 3670 8336 3660 8325 3665 8306
3668 8293
$$
MJB000
WWUS54 KMRX 122345
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
745 PM EDT THU MAY 12 2005
VAC105-122353-
/O.EXP.KMRX.SV.W.0065.000000T0000Z-050512T2345Z/
LEE VA-
745 PM EDT THU MAY 12 2005
...THE SEVERE THUNDERSTORM WARNING FOR LEE COUNTY EXPIRES AT 745 PM
EDT...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.
HOWEVER...THESE STORMS ARE WILL CONTINUE OVER LEE COUNTY AND WILL
BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY
WINDS THROUGH AT LEAST 800 PM.
LAT...LON 3685 8301 3670 8336 3660 8325 3665 8306
3668 8293
$$
MJBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:30 PM EDT, 3 hours 23 minutes earlier.
Area forecast discussion, May 12, 3:30 PM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 330 PM EDT THU MAY 12 2005 .SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)...WEAK FRONTAL BOUNDARY JUST TO OUR NORTH HAS BEEN THE MAIN AREA OF LOW LEVEL CONVERGENCE THIS AFTERNOON. PREVIOUS FORECAST AND GRIDS WERE SET UP WELL TO HANDLE THIS WEAK BOUNDARY SAGGING SOUTH OVERNIGHT. DECIDED TO INCLUDE LOW POPS IN ALL AREAS TONIGHT...DUE IN PART TO THE AMOUNT OF INSTABILITY (AS TEMPS HAVE CLIMBED WELL INTO THE 80 TO 90 DEGREE RANGE) AND SOME ISOLATED STRONG STORMS THAT HAVE DEVELOPED OVER THE SEQUATCHIE VALLEY COUNTIES...WHERE NO RAIN CHANCES WERE EARLIER INCLUDED. STORMS IN THIS AREA ARE UNDERNEATH THE UPPER LEVEL RIDGE WHERE STEERING WINDS ARE EXTREMELY LIGHT...SO EXPECT JUST A SLOW SOUTHWARD DRIFT OF THIS ACTIVITY OVER SE TN. OTHERWISE...THE WEAK BOUNDARY LIFTS NE TOMORROW...WHICH LEAVES NO CLEAR FOCUS FOR STORM DEVELOPMENT (OTHER THAN TERRAIN) UNTIL THE UPPER LEVEL TROUGH AND COLD FRONT APPROACH BY LATE SATURDAY. ONLY SIGNIFICANT CHANGES WERE TO SLIGHTLY INCREASE RAIN CHANCES FROM THE WEST SATURDAY AFTERNOON AND EVENING. TIMING STILL LOOKS GOOD FOR BRUNT OF SHOWERS/STORMS TO END EARLY SUNDAY MORNING. FAVORED THE SLIGHTLY WARMER HIGH TEMPS...MORE TOWARD A PERSISTENCE FORECAST THAN CLIMO. .LONG TERM...(SUNDAY THROUGH THURSDAY)...CD FNT PROGGED TO SHIFT SE THRU FA EARLY SUN TAKING CHC SHRA/TSRA WITH IT. HOWEVER...BLENDED SLGT/SMALL CHC POPS WITH GFE NEIGHBORS WHICH PROVIDES BUFFER IN THE EVENT THAT FNT MOVES A LITTLE SLOWER. PERIOD OF COOLER/DRIER WX IN STORE BEHIND THIS SYSTEM AS UPR TROF PROGRESSES E ACROSS THE GREAT LAKES AND NERN U.S. WITH SFC RIDGE PRESSING E ACROSS THE MIDDLE ATLANTIC STATES ON TUE. DRY REGIME EXTENDS BASICALLY THROUGH TUE ALTHOUGH USED SLGT CHC POPS ACROSS THE MTNS AS NW FLO ENHANCES OROGRAPHIC LIFT. INTRODUCED SMALL/SLGT CHC POPS ACROSS SW VA/NE TN AND NRN CUMBERLAND PLATEAU FOR WED AND THEN ADDED AREA WIDE POP FOR THU AS ANOTHER UPR TROF BUILDS E THRU THE NERN U.S. WITH IMPULSES RIDING SE ACROSS CNTRL/SRN APPALACHIANS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 63 88 64 82 / 20 20 20 60 KNOXVILLE MCGHEE TYSON AIRPORT, TN 62 85 64 81 / 20 20 20 60 OAK RIDGE, TN 63 85 63 79 / 20 20 20 60 TRI CITIES AIRPORT, TN 57 82 57 79 / 30 30 20 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC......NONE. TN......NONE. VA......NONE. && TG
Hazardous weather outlook, May 12, 5:55 AM EDT, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 555 AM EDT WED MAY 12 2005 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-131100- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 555 AM EDT (455 AM CDT) WED MAY 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A FRONTAL BOUNDARY WILL SAG SOUTH INTO NORTHEAST TENNESSEE LATER TODAY AND WILL HELP INITIATE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS ACROSS SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... ON SATURDAY A SHARP TROUGH WILL BRING A COLD FRONT TOWARD THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS. STRONG THUNDERSTORMS ARE POSSIBLE ALONG AND IN ADVANCE OF THE COLD FRONT. MOST OF THE ACTIVITY WILL BE LATE IN THE DAY SO THE THREAT FOR SEVERE STORMS IS STILL UNCERTAIN. THE COLD FRONT WILL MOVE EAST OF THE APPALACHIAN MOUNTAINS EARLY SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY NIGHT. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. TD
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 6:08 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Wise | 52 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.